Alert archive / South Dakota / Snow Squall Warnings in 2020
Snow Squall Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this snow squall warning at Apr 9, 2020, 9:43 AM CDT for 5 counties in South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2020, 9:43 AM CDT (14:43 UTC)
- Expired
- Apr 9, 2020, 10:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Clark County, SD, Codington County, SD, Day County, SD, Hamlin County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224
WWUS53 KABR 091444
SQWABR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Aberdeen SD
943 AM CDT Thu Apr 9 2020
SDC025-029-037-057-115-091545-
/O.NEW.KABR.SQ.W.0002.200409T1443Z-200409T1545Z/
Day SD-Hamlin SD-Clark SD-Spink SD-Codington SD-
943 AM CDT Thu Apr 9 2020
The National Weather Service in Aberdeen has issued a
* Snow Squall Warning for...
Southwestern Day County in northeastern South Dakota...
Western Hamlin County in northeastern South Dakota...
Clark County in northeastern South Dakota...
Spink County in northeastern South Dakota...
Southwestern Codington County in northeastern South Dakota...
* Until 1045 AM CDT.
* At 943 AM CDT, a dangerous snow squall was located along a line
extending from near Crocker to near Glendale Colony, moving
southeast at 50 mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts greater than 40 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
U.S. Highway 212 is affected. Travel will become temporarily
hazardous.
Locations impacted include...
Redfield, Clark, Lake Norden, Bryant, Henry, Willow Lake, Doland,
Frankfort, Conde, Ashton, Hazel, Bradley, Garden City, Raymond,
Turton, Vienna, Naples, Crocker, Crandall and Mayfield Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4454 9717 4454 9785 4463 9786 4463 9827
4498 9863 4529 9783 4456 9713
TIME...MOT...LOC 1443Z 325DEG 43KT 4515 9775 4481 9836
$$
TMT2 follow-up statements
552
WWUS53 KABR 091516
SQWABR
Snow Squall Warning
National Weather Service Aberdeen SD
1015 AM CDT Thu Apr 9 2020
SDC037-091525-
/O.CAN.KABR.SQ.W.0002.000000T0000Z-200409T1545Z/
Day SD-
1015 AM CDT Thu Apr 9 2020
...THE SNOW SQUALL WARNING FOR SOUTHWESTERN DAY COUNTY IS
CANCELLED...
The snow squall which prompted the warning has moved out of the
warned area. Therefore, the snow squall warning has been cancelled.
LAT...LON 4454 9717 4454 9785 4463 9786 4463 9827
4478 9838 4503 9760 4456 9713
TIME...MOT...LOC 1515Z 325DEG 43KT 4486 9747 4452 9808
$$
SDC025-029-057-115-091545-
/O.CON.KABR.SQ.W.0002.000000T0000Z-200409T1545Z/
Hamlin SD-Clark SD-Spink SD-Codington SD-
1015 AM CDT Thu Apr 9 2020
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
WESTERN HAMLIN...CLARK...SOUTHEASTERN SPINK AND SOUTHWESTERN
CODINGTON COUNTIES...
At 1015 AM CDT, a dangerous snow squall was located along a line
extending from Henry to 7 miles northwest of Yale, moving southeast
at 50 mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts greater than 40 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Clark, Lake Norden, Bryant, Henry, Willow Lake, Hazel, Garden City,
Raymond, Vienna, Naples, Mayfield Colony, Clark Colony, Spink Colony,
Kellerton Church, Glendale Colony, Hamlin Education Center, Fordham
Colony, Hillcrest Colony, Hillside Colony and Lake Albert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4454 9717 4454 9785 4463 9786 4463 9827
4478 9838 4503 9760 4456 9713
TIME...MOT...LOC 1515Z 325DEG 43KT 4486 9747 4452 9808
$$
TMT678
WWUS53 KABR 091546
SQWABR
Snow Squall Warning
National Weather Service Aberdeen SD
1046 AM CDT Thu Apr 9 2020
SDC025-029-057-115-091556-
/O.EXP.KABR.SQ.W.0002.000000T0000Z-200409T1545Z/
Hamlin SD-Clark SD-Spink SD-Codington SD-
1046 AM CDT Thu Apr 9 2020
...THE SNOW SQUALL WARNING FOR WESTERN HAMLIN...CLARK...SOUTHEASTERN
SPINK AND SOUTHWESTERN CODINGTON COUNTIES HAS EXPIRED...
The snow squall which prompted the warning has weakened and exited
the area. Therefore, the snow squall warning has been allowed to
expire.
LAT...LON 4454 9717 4454 9785 4463 9786 4463 9827
4478 9838 4503 9760 4456 9713
TIME...MOT...LOC 1546Z 325DEG 43KT 4456 9718 4423 9779
$$
TMTWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this snow squall warning went out at Apr 9, 6:37 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Apr 9, 6:37 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 637 AM CDT Thu Apr 9 2020 .UPDATE... Issued at 633 AM CDT Thu Apr 9 2020 See updated aviation discussion below. && .SHORT TERM...(Today through Friday) Issued at 312 AM CDT Thu Apr 9 2020 High pressure currently centered over eastern Montana will gradually slide southeastward today, becoming centered over the Central Plains this afternoon. May see some light snow showers skirt across the eastern part of the area early this morning in an area of enhanced lift associated with an upper level shortwave. Will also see northwest winds increase into the 15 to 30 mph range this morning, continuing into the afternoon hours as a tight pressure gradient this morning gives way to decent mixing this afternoon. The high will be the dominant feature over the area this afternoon and tonight, then gets pushed southward on Friday as a cold front reaches the western part of the state. After the potential for light snow showers this morning, the remainder of the short term period will be dry. Below normal temperatures can be expected today and tonight, with highs today in the lower to mid 40s and lows tonight in the 20s. Will see a bit of a warm up on Friday as WAA sets up ahead of the approaching frontal boundary, with highs mainly in the 50s, with a few locations exceeding 60 degrees over the south central part of the state. .LONG TERM...(Saturday through Wednesday) Issued at 312 AM CDT Thu Apr 9 2020 Not much overall changes to the two main highlights in the extended. Forecast temperatures are near but for the most part fall short of records (for both lows and cold highs), but a few spots will be close and much will depend on timing of any clouds and when winds decouple, which at this point is too far out to get a good handle on. As for snowfall potential, still looks like there will be a few inches possible, mainly southwest of the Pierre area (highest accumulations in Jones county), with significantly less for the rest of the CWA. Timing favors at least some accumulation as peak omega occurs early Sunday morning. QPF for the CWA follows a similar trend with GEFS plumes ranging between little if any to 0.3 inches for Pierre, and a tenth of an inch or less for the other points modeled in our CWA. Expect only minor inconveniences with this system. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 633 AM CDT Thu Apr 9 2020 For the most part, VFR conditions will prevail across the area today and tonight. A few light snow showers are possible this morning and there could be brief periods of MVFR vsbys as they pass by. Northwest winds of 15 to 30 mph will be common today, but will diminish after sunset this evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Parkin LONG TERM...Connelly AVIATION...Parkin
Hazardous weather outlook, Apr 9, 3:18 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 318 AM CDT Thu Apr 9 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 318 AM CDT Thu Apr 9 2020 /218 AM MDT Thu Apr 9 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for snow Saturday night into the day Sunday. At this time, amounts look to be minimal across most of the area, with 1 to 3 inches possible over portions of Stanley, Lyman and Jones counties. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Parkin
In the hours before
Special weather statement, Apr 9, 8:22 AM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Aberdeen SD 822 AM CDT Thu Apr 9 2020 SDZ005-006-009-010-016>018-091530- McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink- Including the cities of Eureka, Aberdeen, Mobridge, Ipswich, Gettysburg, Faulkton, and Redfield 822 AM CDT Thu Apr 9 2020 ...INTENSE SNOW SHOWERS THIS MORNING... An area of intense snow showers will move southeast across north central and northeast South Dakota through 10am this morning. Strong wind gusts near 50 mph will accompany these snow showers, along with visibility reduced to as low as one-quarter mile or less. Those driving should be prepared for suddenly reduced visibility. These showers will be rather short-lived. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:44 AM CDT | Snow Squall Warning | ABR | Brown, Clark, Day, Edmunds, Faulk, Hand and 2 more | 61 min |
Nearby
Snow Squall Warnings in South Dakota, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.